Can Chemotherapy Drugs Cause Fever? What You Need to Know

In this article
A person with cancer may develop a fever for several reasons;
- Infection
- Reaction to a drug (a drug side effect)
- Tumor growth
- Various inflammatory conditions
Chemotherapy may be followed by fever for different reasons, but the other 3 causes apart from infection cause fever less often.
Does chemotherapy cause fever?
For cancer patients, a temperature of 38 °C or higher is defined as a fever. In a cancer patient, fever does not always, but “usually,” indicate the presence of an infection.
Chemotherapy drugs are cytotoxic (cell-killing) drugs, and although these properties, which are desired for cancer treatment, mostly affect cancer cells, they also affect other rapidly dividing cells. Immune system cells also generally multiply rapidly. The leukocytes (white blood cells) of the immune system are healthy cells that are often damaged by chemotherapy. However, our bodies have quite adequate reserves of white blood cells, and the white blood cell count returns to normal some time after chemotherapy. Nevertheless, damage to white blood cells can temporarily weaken the immune system and increase susceptibility to infections. This condition is called leukopenia and neutropenia.
Apart from infection, can the cancer drug itself cause fever?
Although uncommon, the chemotherapy drug itself may cause fever as a side effect without causing an infection. This is most often seen after the chemotherapy drug gemcitabine.
If a cancer patient develops a fever after receiving chemotherapy, they should contact the cancer center where they are being treated.
Under what circumstances does a cancer patient develop a fever?
Chemotherapy can increase the likelihood of getting an infection, and the person with cancer may develop a fever as a result. Fever is generally the first and only sign of infection. If you are in this situation, you should contact a doctor without delay. Do not take medicines such as fever reducers without talking to your doctor.
If people experience hot flashes or chills after chemotherapy, they should:
- Contact their oncology team
- Check their temperature orally every 2-3 hours and record the results
- Drink plenty of fluids
- Get plenty of rest
- Apply a cold compress to their forehead if they feel hot
How is a cancer patient with fever treated?
A person receiving chemotherapy may develop a significant decrease in the white blood cells responsible for fighting infections, a condition called neutropenia. This typically develops 4-5 days after chemotherapy. Caution is needed because even an ordinary infection can become very serious in cancer patients.
Infection can also cause the body’s excessive response to infection known as sepsis. Sepsis is a medical emergency because it can be life-threatening.
Treatment of infection
If an infection is detected after chemotherapy, treatment is started immediately to prevent the infection from getting worse. Antibiotics are given before the type of infection is identified. Once the type of infection has been identified, a more specific treatment plan is adopted.
Treatment of neutropenia
The biggest risk factor for infection in people with cancer is neutropenia. The person’s white blood cell count is very low, especially in severe neutropenia. In this situation, one or more of the following approaches are recommended;
- Antibiotics: Antibiotics may be taken to prevent infection.
- Myeloid growth factors (injections that raise white blood cell counts, known as GCSF): These proteins stimulate the bone marrow and help produce more white blood cells.
- Delaying chemotherapy: Cancer treatment may be delayed to allow the body more time to produce white blood cells and to let the immune system recover.
What can be done to prevent fever during chemotherapy?
A patient receiving chemotherapy should pay attention to the following:
- Know when the white blood cell count is low in order to understand when the greatest risk of infection occurs
- Measure their temperature frequently
- Know their doctor’s contact number so they can reach them in an emergency
In an emergency, the person should also state that they have cancer and are receiving chemotherapy
What should caregivers of a cancer patient do?
Recommendations for people caring for a patient after chemotherapy:
- Watch for chills and shivering, and measure the person’s temperature if these occur
- Measure the person’s temperature orally or under the arm
- Contact a healthcare professional if the person has a high temperature
- Encourage the person to drink plenty of fluids and have snacks after chemotherapy
- Pay attention to the timing and schedule of the person’s medicines
- Do not allow people who have a fever, a cough or flu symptoms to visit the patient
What are the other side effects of chemotherapy?
Chemotherapy drugs may also affect the following cells;
- Blood-forming cells in the bone marrow
- Hair cells
- Digestive system cells
- Cells in the mouth
- Reproductive system cells
- Heart cells
- Kidney cells
- Bladder cells
- Lung cells
- Nerve cells
Other side effects of chemotherapy;
- Fatigue
- Hair loss
- Bruising and bleeding
- Infection
- Anemia
- Nausea and vomiting
- Changes in appetite
- Constipation and diarrhea
- Mouth, tongue and throat sores and difficulty swallowing
- Nerve problems such as numbness, tingling and pain
- Dry skin and changes in skin color
- Urinary and bladder problems
- Fluctuations in weight (weight gain – loss)
- Problems concentrating
- Mood changes
- Fertility problems
Chemotherapy-related side effects can disappear quickly. However, in some people this can sometimes take months or years. These side effects are described as “late.”
Summary
Chemotherapy is a common treatment for cancer and is used for the following purposes: to reduce the risk of cancer returning after surgery, to achieve a complete cure in some cancers, to prolong survival or to reduce symptoms caused by the tumor. However, chemotherapy drugs target and damage rapidly growing cells. Some of these cells may be healthy, and damaging them causes side effects.
Chemotherapy generally damages the cells that produce white blood cells. These are also an important part of the immune system. If chemotherapy greatly weakens the immune system, the person’s risk of developing an infection increases, and this can result in fever. People who have recently received chemotherapy generally cannot recover from infections, and the situation rapidly becomes serious. More rarely, some chemotherapy drugs or the tumor itself may cause fever without an infection. Every patient who has a fever after chemotherapy should contact a healthcare professional without delay.
Sources
Was this article helpful?
Your feedback helps us improve our content.





Reader comments
Share your comment
Your name and comment are published only after administrator approval. Your email address is never shown to visitors.
Be the first to comment.